Hail, Cherokee
- When
- July 20, 10:20 PM CST
- Where
- Cherokee County, 0.55 mi W of Columbus
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.170, -94.840
Nickle size hail was reported.
Severe storms impacted the region during the afternoon and evening of July 19, 2018. The most significant of which included a derecho that began in north central KS during the morning hours that moved southeast toward Kansas City into the early afternoon and then into southwest Missouri through the early evening hours before ending in northern Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Severe storms impacted the region during the afternoon and evening of July 19, 2018. The most significant of which included a derecho that began in north central KS during the morning hours that moved southeast toward Kansas City into the early afternoon and then into southwest Missouri through the early evening hours before ending in northern Arkansas. Most notably were several observations of 70+ mph winds, numerous reports of trees and power lines down, and a fatality incident on Table Rock Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 20, 5:24 PM CST, 4 hours 56 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
624 PM CDT Fri Jul 20 2018
.SHORT TERM...(This evening through Tonight)
Issued at 245 PM CDT Fri Jul 20 2018
An upper level low is currently located across southern
Wisconsin early this afternoon. An upper level jet is spreading
south across the region. There is a strong cap in place across the
area. Lift is spreading across the region, but the cap is
resulting in just scattered showers developing mainly west of
Highway 65 so far this afternoon. A rumble of thunder or two may
be possible with this activity, but overall just a brief period of
light rain will be all that comes out of this activity.
Late this afternoon into this evening scattered strong to severe
storms will be possible. This will be a conditional risk on the
cap breaking. Deep layer shear is increasing across the region
with the jet spreading across the area. 0-6km Bulk shear values
are in the 40 to 50kt range. MLCAPE values around 3000 to 4000
J/kg. The cap is currently pretty stout and is not expected to
completely erode, but the question is can it weaken enough that
lift can over come it. If storms can develop, hail to the size
of golf balls and 70 mph winds will be the risk. If the cap
cannot weaken enough, may not see storm develop this afternoon
and evening. Given that the cap will not erode completely, if any
storms can develop coverage will be more isolated in nature.
Overnight as the upper level low and a weak front sags south
scattered storms will be possible across the area, with the best
chances along and south of I-44. A few strong storms will be
possible.
The hot conditions will continue into this evening. Clouds from
the elevated convection may cool things briefly, but when the sun
comes back out, temperatures will warm right back up. Highs will
top out in the lower 90s to around 100 degrees across the area.
The hottest readings will be across extreme southeastern Kansas
and far southern Missouri. Heat index values around 100 to around
110 degrees will occur into early this evening. An Excessive Heat
Warning is in effect for locations along and south of a Joplin to
Branson to West Plains, MO line. A Heat Advisory is in effect for
locations along and south of a Pittsburg, KS to Springfield to
Eminence, MO line.
.LONG TERM...(Saturday through Friday)
Issued at 245 PM CDT Fri Jul 20 2018
The upper level low that is currently across Wisconsin this
afternoon, will slowly sag south into and across the eastern U.S.
this weekend into early next week. The low will help to keep the
upper level ridge west of the area. The ridge will nudge towards
the area during the middle of next week, then will be pushed back
to the west late next week as an upper level trough slides
southeast towards the region. The trough may bring the next rain
chances to the area next week.
A drier and slightly cooler air mass will spread into the area
this weekend into early next week. Highs will top out in the upper
80s to the lower 90s with lower humidity levels. No rainfall is
expected this weekend into early next week. Highs may warm into
the lower to middle 90s mid week before returning to the upper 80s
lower 90s late next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 617 PM CDT Fri Jul 20 2018
Elevated convection moving through the area at this time.
However...with a midlevel cap in place...it is rather weak and
producing little lightining. Models do show this activity
continuing into the evening and overnight hours. So...have
maintained VCTS at all aerodromes.
Convection should clear the area towards sunrise leaving just mid
and high level clouds through the remainder of the forecast
period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ088-
093-097-101>106.
Heat Advisory until 8 PM CDT this evening for MOZ077-082-089>092-
094>096-098.
KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ101.
Heat Advisory until 8 PM CDT this evening for KSZ097.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...GaedeHazardous Weather Outlook National Weather Service Springfield MO 1053 PM CDT Fri Jul 20 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220400- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1053 PM CDT Fri Jul 20 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. DISCUSSION... Scattered storms will be possible tonight, mainly across the southwest portion of Missouri into extreme southeast Kansas. A few of the storms may be strong and capable of producing hail to the size of quarters and 50 mph winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 3 S WINONA 36.96N 91.31W
07/20/2018 E1.50 INCH SHANNON MO PUBLIC
HAIL TO THE SIZE OF PING PONG BALLS, NOT
MUCH DAMAGE THOUGH. RELAYED VIA MEDIA.
&&
TEOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
904 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 3 SW WINONA 36.98N 91.36W
07/20/2018 M1.75 INCH SHANNON MO CO-OP OBSERVER
OBSERVED QUARTER TO SOME GOLFBALL SIZE HAIL.
DELAYED REPORT.
&&
TEOSpecial Weather Statement
National Weather Service Springfield MO
1104 PM CDT FRI JUL 20 2018
KSZ097-101-MOZ077-088-210445-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
1104 PM CDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE...
CRAWFORD...SOUTHWESTERN BARTON AND WESTERN JASPER COUNTIES UNTIL 1145
PM CDT...
At 1103 PM CDT, Doppler radar was tracking a strong thunderstorm over
Girard, moving southeast at 40 mph.
Dime size hail and cloud to ground lightning along with very heavy
rain will be possible with this storm.
Locations impacted include...
Joplin... Pittsburg...
Carthage... Webb City...
Prairie State Park... Carl Junction...
Frontenac... Girard...
Oronogo... Carterville...
Duquesne... Arma...
Jasper... Cherokee...
Airport Drive... Weir...
Alba... Mulberry...
Purcell... Chicopee...
This includes the following highways...
Interstate 44 near mile marker 8.
Interstate 49 between mile markers 42 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3768 9482 3768 9478 3734 9413 3705 9447
3705 9453 3751 9501
TIME...MOT...LOC 0403Z 308DEG 36KT 3754 9487
LindenbergSpecial Weather Statement
National Weather Service Springfield MO
1107 PM CDT FRI JUL 20 2018
MOZ093-101-102-210445-
Barry MO-Newton MO-McDonald MO-
1107 PM CDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NEWTON...EASTERN MCDONALD AND
WEST CENTRAL BARRY COUNTIES UNTIL 1145 PM CDT...
At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Seneca, or 8 miles west of Neosho, moving
southeast at 40 mph.
Nickel size hail will be possible with this storm along with cloud
to ground lightning and very heavy rain.
Locations impacted include...
Southeastern Joplin... Neosho...
Big Sugar Creek State Park... Cassville...
Seneca... Granby...
Duquesne... Goodman...
Exeter... Wheaton...
Leawood... Silver Creek...
Fairview... Saginaw...
Newtonia... Stella...
Stark City... Shoal Creek Estates...
Wayne... Powell...
This includes the following highways...
Interstate 44 near mile marker 9.
Interstate 49 between mile markers 8 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3686 9462 3690 9462 3706 9446 3668 9388
3650 9409 3650 9427
TIME...MOT...LOC 0406Z 308DEG 35KT 3691 9450
LindenbergPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1119 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL 4 ESE RACINE 36.87N 94.46W
07/20/2018 E0.88 INCH NEWTON MO LAW ENFORCEMENT
&&
JLRThe Springfield radar (KSGF), 128 km away, was scanning. The volume nearest the first event began at 04:22 UTC.
2 hail. Local standard time, as filed.
Nickle size hail was reported.
Reports of quarter to half dollar sized hail were received via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775198, 775199.